Hail, Morton
- When
- June 24, 3:37 PM CST
- Where
- Morton County, 0.55 mi W of Rolla
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -101.640
Thunderstorms developed along a dryline during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along a dryline during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 3:00 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT MON JUN 24 2013 ...UPDATED FOR SYNOPSIS AND SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 353 PM CDT MON JUN 24 2013 A FAIRLY STRONG SHORTWAVE TROUGH BY LATE JUNE STANDARDS WAS APPROACHING THE SOUTHERN AND CENTRAL HIGH PLAINS THIS AFTERNOON. AHEAD OF THIS FEATURE, STRONG SURFACE TROUGH HAD DEVELOPED OVER THE HIGH PLAINS, WITH STRONG SOUTHERLY WINDS ACROSS SOUTHWEST KANSAS. ELEVATED CONVECTION IN ADVANCE OF THIS SYSTEM DEVELOPED THIS MORNING EAST OF DODGE CITY AND THEN MOVED EAST AND WEAKENED. ANOTHER BATCH OF ELEVATED CONVECTION DEVELOPED WEST OF A SURFACE DRYLINE IN SOUTHEAST COLORADO AND MOVED INTO FAR SOUTHWEST KANSAS THIS AFTERNOON. SURFACE BASED CONVECTION HAD NOT YET DEVELOPED AS OF 3 PM. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 353 PM CDT MON JUN 24 2013 THE SHORT RANGE HRRR DOES INDICATE STORMS DEVELOPING IN THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AS UPPER LEVEL FORCING AIDS IN LOW LEVEL CONVERGENCE ALONG THE DRYLINE. GIVEN THE FAIRLY STRONG MID LEVEL FLOW FROM THE SOUTHWEST, THIS CONVECTION SHOULD MOVE NORTHEASTWARD FAIRLY RAPIDLY INTO SOUTHWEST KANSAS THIS EVENING. SURFACE BASED CAPE VALUES WERE APPROACHING 3000 J/KG FROM THE TEXAS PANHANDLE INTO SOUTHWEST KANSAS AHEAD OF THE DRYLINE. 0-6 KM BULK SHEAR WAS APPROACHING 40 KTS IN THIS SAME AREA, BUT LOW LEVEL SHEAR WAS VERY WEAK. GIVEN THE EXPECTED HIGH DEWPOINT DEPRESSIONS AND RESULTANT HIGH CLOUD BASES, THE STORMS MAY DEVELOP QUITE A BIT OF OUTFLOW, AND THIS MAY LIMIT THE SEVERITY AS FAR AS HAIL SIZE IS CONCERNED (SINCE THE STORMS MAY NOT REMAIN AS SUPERCELL STRUCTURES AS LONG). BUT HAIL AS LARGE AS GOLFBALLS IS POSSIBLE WITH THE STRONGEST STORMS. IT IS UNCLEAR HOW ORGANIZED THE STORMS WILL BE AND HOW WIDESPREAD AND HEAVY THE RESULTANT RAINFALL WOULD BE. BUT STORM CHANCES WERE INCREASED TO 30-40% FOR PARTS OF SOUTHWEST KANSAS INCLUDING DODGE CITY, JETMORE AND LARNED GIVEN THE SIGNIFICANT FORCING AND SURFACE BASED CAPE. AFTER THE AFOREMENTIONED SHORTWAVE TROUGH PASSES TONIGHT AND WITH THE LOSS OF DAYTIME HEATING, STORM CHANCES WILL DIMINISH RAPIDLY BY LATE EVENING. THE LOW LEVEL WINDS WILL BEGIN TO VEER AS WELL AND THIS WILL RESULT IN THE AXIS OF DEEP MOISTURE SHIFTING EASTWARD. SOUTHWEST WINDS AT 15 KTS EVEN LATE TONIGHT WILL PREVENT TEMPERATURES FROM DROPPING BELOW THE LOWER 70S AT DODGE CITY, HAYS AND PRATT, WITH ONLY SLIGHTLY COOLER READINGS NEAR THE COLORADO BORDER. BEHIND THE SHORTWAVE TROUGH, A WEAK COLD FRONT WILL PROGRESS INTO CENTRAL KANSAS TUESDAY AFTERNOON, WITH A TRAILING DRYLINE EAST OF DODGE CITY AND INTO THE PANHANDLES. VERY HOT TEMPERATURES FROM 103 TO 106F ARE EXPECTED IMMEDIATELY BEHIND THE DRYLINE WHERE THE LOW LEVEL AIR HAS MOVED DOWNSLOPE AND WARMED ADIABATICALLY. ONLY SLIGHTLY COOLER AIR CAN BE EXPECTED IN FAR WESTERN KANSAS ON THE HIGHER TERRAIN, AND BEHIND THE WEAK COLD FRONT FROM WAKEENEY TO DIGHTON. THUNDERSTORMS ARE NOT EXPECTED TUESDAY AFTERNOON GIVEN THE LACK OF FORCING IN THE WAKE OF THE SHORTWAVE TROUGH AND SINCE THE LOW LEVEL MOIST AXIS WILL HAVE SHIFTED FURTHER EAST BY THE TIME OF PEAK HEATING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 336 PM CDT MON JUN 24 2013 ZONAL FLOW ALOFT WILL BE IN PLACE OVER THE LOWER 48 STATES AT THE BEGINNING OF THE EXTENDED PERIOD. A SHORTWAVE TROUGH THAT IS NOW MOVING THROUGH THE GREAT BASIN AND DESERT SOUTHWEST WILL BE EXITING THE NORTHERN AND CENTRAL PLAINS TUESDAY EVENING. THIS SYSTEM WILL BRING A WEAK FRONTAL BOUNDARY SOUTH ACROSS WESTERN KANSAS IN ITS WAKE LATE TUESDAY AFTERNOON AND EVENING. PRECIPITATION CHANCES LOOK FAIRLY SMALL GIVEN THE LACK OF UPPER SUPPORT AND A FAIRLY DRY AIRMASS. THROUGH THE MIDDLE PART OF THE WEEK, 500 MILLIBAR HEIGHTS WILL BE BUILDING OVER THE WESTERN AND CENTRAL PART OF THE COUNTRY. WITH INCREASING THICKNESS VALUES OVER WESTERN KANSAS WE SHOULD SEE DAYTIME HIGH TEMPERATURES WARMING BACK UP TO AROUND OR ABOVE 100 DEGREES ESPECIALLY BY THURSDAY. THE UPPER RIDGE BECOMES MORE AMPLIFIED OVER WESTERN NORTH AMERICA TOWARD THE UPCOMING WEEKEND WITH UPPER LEVEL FLOW BECOMING MORE NORTHWESTERLY OVER THE CENTRAL PLAINS. A WEAK FRONTAL BOUNDARY IS FORECAST TO MOVE SOUTH THROUGH THE CENTRAL HIGH PLAINS EARLY FRIDAY WITH EASTERLY UPSLOPE FLOW SETTING UP INTO THE EASTERN SLOPES OF THE ROCKIES. AFTERNOON THUNDERSTORMS SHOULD DEVELOP OFF THE FRONT RANGE. GIVEN THE UPPER LEVEL FLOW, SOME OF THESE COULD MOVE INTO FAR WESTERN KANSAS FRIDAY EVENING. THE UPPER LEVEL FLOW OVER THE CENTRAL PART OF THE COUNTRY BECOMES EVEN MORE MERIDIONAL THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE MEDIUM RANGE MODELS HAVE ALL BEEN TRENDING IN THIS DIRECTION THROUGH THE PAST FEW RUNS. THINK THAT THE CURRENT WEEK TWO OUTLOOK SHOULD BE TRENDED BACK TO AT LEAST NEAR NORMAL TEMPERATURES FOR NOW BUT BASED ON FORECAST TEMPERATURES, WE COULD BE EVEN COOLER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1256 PM CDT MON JUN 24 2013 A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES WILL LEAD TO STRONG SOUTH WINDS THROUGH TONIGHT, WITH 20-25 KTS TODAY AND 15KTS TONIGHT. THE WINDS WILL GRADUALLY WEAKEN AND SHIFT TO THE WEST AFTER 12Z TUESDAY AS THE SURFACE TROUGH PROGRESSES EASTWARD INTO WESTERN KANSAS. THERE IS A SMALL CHANCE OF A THUNDERSTORM NEAR KHYS AND KDDC THIS AFTERNOON AND EVENING. VFR CONDITIONS WILL PERSIST ASIDE FROM THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 105 69 101 / 40 0 0 0 GCK 72 104 65 101 / 20 0 0 0 EHA 70 103 66 101 / 10 0 0 0 LBL 74 105 68 104 / 20 0 0 0 HYS 74 104 70 101 / 30 0 0 0 P28 74 100 74 101 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-031-043>046- 062>066-075>081-085>090. RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ061-062-074. && SYNOPSIS...FINCH SHORT TERM...FINCH LONG TERM...GERARD AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1038 AM CDT MON JUN 24 2013 KSZ030-031-043>046-061>066-074>081-084>090-251115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1038 AM CDT MON JUN 24 2013 /938 AM MDT MON JUN 24 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. HAIL AS LARGE AS GOLF BALL SIZE IS POSSIBLE WITH THE STRONGEST STORMS. THE BEST CHANCE OF STORMS IS ALONG AND NEAR A LINE FROM LIBERAL TO CIMARRON TO JETMORE TO WAKEENEY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY NE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 430 PM CDT MON JUN 24 2013 KSZ084-085-242215- MORTON-STEVENS- 430 PM CDT MON JUN 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ROLLA...MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3739 10152 3722 10109 3700 10163 3713 10179 TIME...MOT...LOC 2130Z 238DEG 38KT 3712 10163 RUSSELL
The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
23 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail ranged in size from pea to nickels.
A few shingles were blown off the roof.
Winds were estimated to be 60 MPH.
The hail ranged from nickel to quarter sized.
The hail ranged from quarter to golf ball sized.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465334, 465337, 465338, 465339, 465340, 465363, 465341, 465342, 465365, 465343, 465344, 465345, 465347, 465350, 465351, 465352, 465353, 465354, 465355, 465356, 465366, 465357, 465358, 465359, 465360, 465362.